Wyoming, 2016

Damaging Winds in Wyoming, December 16, 2016

December 16, 2016 · NWS SLC · 2 events in 1 county or zone

The same line of thunderstorms that produced strong, gusty winds in Utah also pushed into southwest Wyoming on December 16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The same line of thunderstorms that produced strong, gusty winds in Utah also pushed into southwest Wyoming on December 16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 16, 10:31 AM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Dec 16, 10:31 AM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1031 AM MST Fri Dec 16 2016

.SYNOPSIS...A Pacific storm will cross the region today and
tonight then shift off to the east on Saturday. A cold airmass
will remain entrenched across the region into early next week.

&&

.DISCUSSION...A large upper trof remains over the Great Basin
this morning with a cold front just moving into nwrn UT at this
time. The bulk of the precip associated with the moist initial
portion of this trof is shifting east out of the CWA and it has
tapered off in most areas as of mid morning.

Expect a decent band of convective precip with the cold front as
it crosses the CWA late this morning thru the aftn and into this
eve but it does not look like it lasts more than a couple hours or
so at any given location. Precip should change over to snow down
to the valley floors behind the front but it will not last long
enough to have much impact at those elevations. Higher up expect a
good plastering of intense snow as the front passes. Existing
winter weather highlights for the mtns and WY will remain in place
for the snow along the cold front.

Hi res models show a loosely organized lake band forming off the
Great Salt Lake this eve with the primary target zone western
Salt Lake/ern Tooele/nrn UT Counties. Do not plan on any winter
weather highlights for this but they may end up being needed if
the band persists in one location for more than a couple of hours.

Models also indicate snow lingers along the I-15 corridor south of
about Nephi past midnight and that area may end up needing a
highlight as well. Plan to coordinate with partners around midday
and will make highlight decisions after that.

Winds are generally gusting into the 40s across the western
valleys and are forecast to ramp up somewhat ahead of the front
later this morning. Post frontal winds will be strong for a time
across the Salt Flats. Expect a similar response this afternoon
across the sern valleys as the front moves south thru the CWA.
Will leave existing wind highlights unchanged.

The threat of heavy rain has ended across swrn UT for now.
Guidance is indicating pre frontal convective development to occur
in these areas starting around midday lasting into early eve until
the front passes. Don't think these cells will be capable of heavy
enough precip to generate significant flash flooding but isolated
pockets of heavy runoff are still possible and will leave the
Flash Flood Watch up for now.

Any lingering precip should end fairly quickly by sunrise Sat with
cold airmass in place not allowing max temps to even reach the
30s across the western valleys on Sat.

Updated earlier to lower morning pops most areas and adjust
afternoon coverage somewhat.

&&

.AVIATION...At the SLC terminal...VFR conditions will prevail
during the morning with cigs around 7000 feet AGL in a break in
precipitation. A cold front will cross the terminal between 19Z
and 20Z, causing conditions to deteriorate to IFR for one to two
hours in a mix of rain and snow. VFR conditions are expected to
return behind the band of snow. Gusty southerly winds will shift
to the northwest behind the boundary.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning until 10 PM MST this evening for UTZ013-020-
     021.

     Flash Flood Watch through this evening for UTZ019-020-518.

     Winter Storm Warning until 4 AM MST Saturday for UTZ007>010-517-
     518.

     Wind Advisory until 10 PM MST this evening for UTZ005.

     High Wind Warning until 4 PM MST this afternoon for UTZ015-016.

     Wind Advisory until 10 PM MST this evening for UTZ019.

WY...Winter Weather Advisory until 4 AM MST Saturday for WYZ021.

&&

Wilensky/Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Dec 16, 5:40 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
540 AM MST FRI DEC 16 2016

UTZ001>016-019>021-517-518-WYZ021-171245-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
540 AM MST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW IS EXPECTED ACROSS MUCH OF THE OUTLOOK AREA ABOVE 8000
FEET EARLY TODAY. THIS WILL IMPACT TRAVEL ALONG THE HIGHER
ELEVATION ROADWAYS SUCH AS BOULDER SUMMIT...SKYLINE DRIVE AND WOLF
CREEK PASS. THE PASSES ON MOST MAJOR ROUTES THROUGH THE MOUNTAINS
WILL STAY JUST WET. BY AFTERNOON, SNOW LEVELS WILL LOWER TO
VALLEY FLOORS BEHIND A STRONG COLD FRONT. TRAVEL IMPACTS COULD
DEVELOP IN THE WESTERN VALLEYS TONIGHT. THE PRIMARY IMPACTS WILL
BE POSSIBLE SOUTH OF THE GREAT SALT LAKE AND ALONG THE I-15
CORRIDOR FROM CEDAR CITY NORTH TO THE IDAHO BORDER.

STRONG SOUTHERLY WINDS ARE EXPECTED ACROSS SOUTHERN PORTIONS OF
THE OUTLOOK AREA TODAY BUT WILL DIMINISH LATE IN THE AFTERNOON.

NORMALLY DRY WASHES ACROSS PORTIONS OF THE FAR SOUTHERN OUTLOOK
AREA ARE EXPECTED TO BEGIN FLOWING DURING A PERIOD OF HEAVY RAIN
THIS MORNING. MAINSTEM RIVERS ACROSS THE AREA ARE EXPECTED TO
RISE MODESTLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT THREAT OF RAIN AND SNOW FOR THE OUTLOOK AREA LOOKS TO BE
TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Dec 16, 12:24 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1224 PM MST FRI DEC 16 2016

UTZ006-007-009-WYZ021-162030-
Wasatch Mountain Valleys UT-Western Uinta Mountains UT-
Wasatch Mountains I-80 North UT-Southwest Wyoming WY-
1224 PM MST FRI DEC 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICH...NORTHWESTERN
SUMMIT AND UINTA COUNTIES UNTIL 130 PM MST...

At 1223 PM MST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 14 miles east of
Woodruff to Coalville...and moving east at 45 mph.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Evanston, Lyman, Robertson, Altamont, Carter, Ragen, Castle Rock,
Fort Bridger, Almy, Wahsatch, Millburne, Piedmont and Leroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4155 11012 4103 11025 4093 11136 4151 11103
TIME...MOT...LOC 1923Z 256DEG 48KT 4155 11089 4092 11137

mconger

The radar

The Salt Lake City radar (KMTX), 138 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Uinta

When
December 16, 12:35 PM MST to 12:40 PM MST
Where
Uinta County, 4.1 mi WNW of Spring Vly
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.276, -110.801

The First Divide I-80 east of Evanston sensor recorded a peak wind gust of 59 mph.

Thunderstorm Wind, Uinta

When
December 16, 12:50 PM MST to 12:55 PM MST
Where
Uinta County, 3.58 mi ESE of Leroy
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.298, -110.558

The French WYDOT sensor recorded a maximum wind gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670559, 670552.